Texas, 2008

Winter Storm and Winter Weather in Texas, March 6 to 7, 2008

March 6 to 7, 2008 · NWS FWD · 11 events in 11 counties and zones

A band of heavy snow moved across north Texas during the early morning hours, dropping anywhere from just a trace to nine inches. Another area of snow developed across the area that evening as the upper low moved across Texas.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A band of heavy snow moved across north Texas during the early morning hours, dropping anywhere from just a trace to nine inches. Another area of snow developed across the area that evening as the upper low moved across Texas. The greatest snow totals were recorded in Decatur, Gainesville, and Sherman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 6, 8:38 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 6, 8:38 AM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
838 AM CST THU MAR 6 2008

.UPDATE...
LIGHTNING SHOWS A BAND OF SCATTERED THUNDERSLEET OR THUNDERSNOW
MOVING EAST FROM THE ROLLING PLAINS. I HAVE ADDED MENTION OF SNOW
SHOWERS ALONG AND WEST OF A LINE FROM EASTLAND TO MONTAGUE THIS
MORNING TO GO ALONG WITH THE SHOWERS AND ISOLATED THUNDERSTORMS.  84

&&

.AVIATION...
545 AM
12Z TAFS
ISENTROPIC LIFT BEGINNING TO RESULT IN SATURATION ACROSS CENTRAL
TEXAS WHERE CIGS HAVE LOWERED TO MVFR AND SOME VERY LIGHT SHOWERS
HAVE DEVELOPED. HAVE KEPT THE GENERAL TREND IN THE TAFS CONSISTENT
WITH PREVIOUS FORECAST. EXPECT MVFR CIGS TO ARRIVE IN THE METRO
AROUND MID MORNING WITH A STEADY RAIN BEGINNING AROUND NOON. RAIN
COULD BE HEAVY BETWEEN 18Z-22Z WHEN STRONGEST LIFT OCCURS AHEAD OF
INTENSIFYING UPPER/MID LEVEL LOW. IFR VIS/CIGS POSSIBLE DURING
PERIODS OF HEAVY RAIN BUT WILL LEAVE MENTION OF TS OUT ATTM.

MODEL SOUNDINGS IN FAIR AGREEMENT WITH SHOWING THE CHANGE-OVER TO
RASN BY LATE AFTERNOON IN THE METROPLEX...BEGINNING AT AFW FIRST
THEN DAL A COUPLE HOURS LATER. EXPECT ALL SNOW BY EARLY EVENING
THROUGH MIDNIGHT WHEN PROGS DEPICT A FAVORABLE SETUP FOR CSI BANDING
IN THE WAKE OF THE DEPARTING UPPER SYSTEM. MOD/HVY SNOW WITH VSBY
DOWN TO 1/2SM AND STRONG NORTH WINDS OF 15-20KT IS POSSIBLE FROM
2-6Z. SNOW SHOULD TAPER OFF AFTER MIDNIGHT BUT COLUMN REMAINS
SUFFICIENTLY SATURATED FOR A FEW FLURRIES THROUGH SUNRISE. TR.92

&&

.DISCUSSION...
COLD AIR ADVECTION IS WELL UNDERWAY THIS MORNING. WE HAVE REACHED
OUR HIGHS FOR THE DAY ALREADY...AS TEMPERATURES WILL ONLY CONTINUE
TO FALL BEFORE HOVERING IN THE 30S FOR MUCH OF THE DAY.

THE MID LEVEL TROF THAT WILL BRING LARGE SCALE LIFT TO THE REGION
IS CURRENTLY MOVING OVER THE FOUR CORNERS AREA. AS THIS WAVE MOVES
ACROSS NORTH TEXAS TONIGHT AND AND A SECONDARY WAVE TOMORROW...WE
WILL SEE WIDESPREAD PRECIP BREAK OUT...CHANGING FROM RAIN TO SNOW
BEGINNING THIS AFTERNOON.

LOW LEVEL ISOTHERMS WILL BE KEY TO THE CHANGE FROM RAIN TO SNOW.
AFTER 18Z...EXPECT ALL SNOW IN OUR FAR NW ZONES...WITH AN AREA OF
RAIN MIXED WITH SNOW FROM SHERMAN TO NW SECTIONS OF THE METROPLEX
TO CISCO. ELSEWHERE...EXPECT RAIN AND ISOLATED THUNDERSTORMS.
AFTER SUNSET...850MB 0C ISOTHERM LINE WILL ESSENTIALLY BISECT OUR
CWA...WITH THE NW HALF EXPERIENCING SNOW AND THE SOUTHERN HALF
SEEING EITHER RAIN OR RAIN/SNOW MIX. AFTER MIDNIGHT...NEARLY ALL
OF NORTH TEXAS WILL WITNESS SNOW...WITH THE EXCEPTION OF OUR FAR
SOUTHEASTERN ZONES.

BY 12Z FRIDAY...THE COLD AIR WILL HAVE PUSHED THROUGH ALL OF OUR
FORECAST AREA...HOWEVER LARGE SCALE LIFT WILL BE EXITING. A WEAK
SECONDARY SHORTWAVE TROF WILL FOLLOW LATE FRIDAY...BUT MOISTURE
WILL BE SPARSE. WITH NO MEANS TO REPLENISH MOISTURE CONTENT...ONLY
A FEW FLURRIES WILL BE SQUEEZED OUT. THEREFORE...WILL CARRY
MENTION OF FLURRIES FRIDAY INTO THE PREDAWN HOURS SATURDAY
MORNING.

A SNOW ADVISORY IS IN EFFECT FOR AREAS ALONG AND NORTH OF
I-20...AND START/END TIMES DEPICT BEST ESTIMATION OF PRECIP
EVOLUTION. AT THIS TIME...WE EXPECT TOTAL AMOUNTS UP TO 3.5 INCHES
IN OUR FAR NE ZONES...WITH WIDESPREAD 2 INCHES AMOUNTS EXPECTED
ELSEWHERE ALONG THE RED RIVER. BETWEEN OUR RED RIVER COUNTIES AND
I-20...EXPECT 1 TO 2 INCHES.

IN THE EXTENDED...DISAGREEMENT CONTINUES TO PLAGUE THE MEDIUM RANGE
GUIDANCE. WILL CONTINUE THUNDERSTORM CHANCES MONDAY INTO TUESDAY
WITH A STALLED FRONT AND UPPER LOW ROLLING ACROSS THE AREA. QUICK
GLANCE AT SEVERE PARAMETERS SUGGESTS A SEVERE THUNDERSTORM OR TWO MAY
BE POSSIBLE MONDAY AND TUESDAY. HOWEVER...THIS WILL LIKELY CHANGE
WITH TIME.

STARTING TOMORROW...TEMPERATURES WILL WARM THROUGH THE WEEKEND AND
INTO NEXT WEEK. PERHAPS A SLIGHT COOL DOWN MONDAY AND TUES DUE TO
PRECIP/CLOUDS AND FRONT IN THE AREA...BUT TODAY WILL BE THE
COLDEST OF THE NEXT 7 DAYS BY FAR.

SCHULTZ

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  39  30  44  27  58 / 100 100  10  10   0
WACO, TX              42  32  48  29  60 / 100  60  10  10   0
PARIS, TX             39  31  37  25  52 /  90 100  30  10   0
DENTON, TX            37  28  42  25  57 / 100 100  10  10   0
MCKINNEY, TX          38  32  39  26  55 / 100 100  20  10   0
DALLAS, TX            41  31  43  28  58 / 100 100  10  10   0
TERRELL, TX           42  30  43  27  56 / 100 100  20  10   0
CORSICANA, TX         46  32  45  28  57 / 100  80  10  10   0
TEMPLE, TX            43  31  52  30  61 / 100  50  10  10   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM CST FRIDAY FOR
THE FOLLOWING ZONES: TXZ093>095-105>107-122-123.

SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM CST FRIDAY FOR
THE FOLLOWING ZONES: TXZ103-104-118>121.

SNOW ADVISORY FROM NOON TODAY TO 3 AM CST FRIDAY FOR THE
FOLLOWING ZONES: TXZ091-092-100>102-115>117-129.

&&

21/92
Hazardous weather outlook, Mar 6, 4:12 AM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
412 AM CST THU MAR 6 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
412 AM CST THU MAR 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
RAIN WILL BEGIN MIXING WITH SNOW THIS AFTERNOON ALONG AND NORTH OF
I-20. A SNOW ADVISORY IS IN EFFECT FROM INTERSTATE 20 NORTHWARD
THIS AFTERNOON THROUGH EARLY FRIDAY MORNING. ACCUMULATIONS FROM 1
TO NEARLY 4 INCHES WILL BE POSSIBLE IN THE ADVISORY AREA...WITH
THE HIGHEST AMOUNTS ALONG THE RED RIVER. ELSEWHERE ACROSS NORTH
TEXAS...RAIN WILL CHANGE TO SNOW LATE THIS AFTERNOON AND TONIGHT.
EXPECT SNOW ACCUMULATIONS FROM A TRACE TO AROUND HALF AN INCH.

AREAS ALONG AND SOUTHEAST OF A CAMERON TO PALESTINE LINE CAN
EXPECT PRIMARILY RAIN...BUT LIGHT SNOW CANNOT BE RULED OUT LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SNOW WILL BE ONGOING EARLY FRIDAY MORNING ACROSS THE MAJORITY OF
NORTH TEXAS. ACCUMULATIONS AFTER MIDNIGHT FRIDAY MORNING WILL
RANGE FROM A DUSTING TO AROUND 2 INCHES...WITH THE GREATER AMOUNTS
ACROSS NORTHEAST PORTIONS OF NORTH TEXAS.

FLURRIES WILL LINGER AFTER SUNRISE FRIDAY AND CONTINUE THROUGH
FRIDAY NIGHT ACROSS NORTH TEXAS.

THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED...BUT REPORTS OF SNOW
ACCUMULATIONS WILL BE APPRECIATED.

SCHULTZ

In the hours before

Special weather statement, Mar 6, 4:40 AM CST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
440 AM CST THU MAR 6 2008

TXZ130>135-141>148-156>162-174-175-062100-
ANDERSON-BELL-BOSQUE-COMANCHE-CORYELL-ELLIS-ERATH-FALLS-FREESTONE-
HAMILTON-HENDERSON-HILL-HOOD-JOHNSON-LAMPASAS-LEON-LIMESTONE-
MCLENNAN-MILAM-MILLS-NAVARRO-ROBERTSON-SOMERVELL-
440 AM CST THU MAR 6 2008

...WIDESPREAD RAIN CHANGING TO SNOW BY THIS EVENING...

A VIGOROUS STORM SYSTEM WILL APPROACH FROM THE WEST TODAY AND
RESULT IN WIDESPREAD RAIN BY THIS AFTERNOON.  AS THE ATMOSPHERE
COOLS BELOW FREEZING...THE RAIN WILL MIX WITH SNOW BY THE EVENING
HOURS.  A TRANSITION TO ALL SNOW IS POSSIBLE TONIGHT BEFORE THE
PRECIPITATION ENDS FROM WEST TO EAST FRIDAY MORNING.

SOME ACCUMULATION OF SNOW WILL BE POSSIBLE TONIGHT...PRIMARILY ON
GRASSY AND ELEVATED SURFACES.  BRIDGES AND OVERPASSES MAY ALSO
ACCUMULATE SOME ICE AND SNOW...WHICH COULD MAKE TRAVEL DIFFICULT. AT
THIS TIME...ONLY MINOR IMPACTS TO TRAVEL ARE EXPECTED TO THE
SOUTH OF INTERSTATE 20 WHERE SNOWFALL TOTALS SHOULD BE LESS THAN ONE
INCH. HOWEVER...RESIDENTS SHOULD CONTINUE TO CLOSELY MONITOR THE
WEATHER FORECASTS TODAY AND TONIGHT FOR ANY CHANGES OR UPDATES TO
THE SNOWFALL FORECAST.

92

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 3 winter weather. Local standard time, as filed.

Winter Storm, Eastland

When
March 6, 10:30 AM CST to 3:30 PM CST
Where
Eastland forecast zone
Reported by
Newspaper
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

The county received between three and six inches of snow. A few cars slid into ditches, but no major wrecks were reported.

Winter Storm, Tarrant

When
March 6, 11:00 AM CST to 5:00 PM CST
Where
Tarrant forecast zone
Reported by
Newspaper
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

As much as nine inches of snow fell across the county. There were about a hundred car wrecks due to icy roads.

Winter Storm, Jack

When
March 6, 11:30 AM CST to 3:30 PM CST
Where
Jack forecast zone
Reported by
Newspaper
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

The county received between three and eight inches of snow. A few cars slid into ditches, but no major wrecks were reported.

Winter Weather, Ellis

When
March 6, 12:00 PM CST to 5:00 PM CST
Where
Ellis forecast zone
Reported by
Newspaper
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

Light snow accumulations froze overnight and caused numerous wrecks.

Winter Storm, Wise

When
March 6, 12:00 PM CST to 5:00 PM CST
Where
Wise forecast zone
Reported by
Newspaper
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Anywhere from five to nine inches of snow fell across the county. There were eleven major accidents and about fifty minor ones according to the paper. Many of the minor accidents were simply cars sliding off icy roadways.

Winter Storm, Denton

When
March 6, 12:00 PM CST to 5:00 PM CST
Where
Denton forecast zone
Reported by
Newspaper
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

Seven inches of snow was recorded in Sanger and nine inches fell in Krum. There were 85 minor accidents due to the icy conditions and one major accident on a bridge on Highway 380.

Winter Storm, Parker

When
March 6, 1:00 PM CST to 4:30 PM CST
Where
Parker forecast zone
Reported by
Newspaper
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Weatherford had about two inches of snow while northern portions of the county received as much as nine inches. Six inches was recorded in Springtown and about nine inches fell in Poolville. About forty car wrecks occurred that afternoon and evening.

Winter Storm, Cooke

When
March 6, 1:00 PM CST to 6:00 PM CST
Where
Cooke forecast zone
Reported by
Newspaper
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Gainesville received eight inches of snow while the Lake Kiowa area had nine inches. There were numerous instances of cars sliding off roadways and jack-knifed tractor-trailers on I-35.

Winter Storm, Grayson

When
March 6, 3:00 PM CST to 6:00 PM CST
Where
Grayson forecast zone
Reported by
Newspaper
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

The town of Whitesboro recorded six-and-a-half inches of snow while Collinsville had eight inches. Numerous wrecks occurred as drivers encountered icy roadways.

Winter Weather, Kaufman

When
March 7, 4:00 AM CST to 7:00 AM CST
Where
Kaufman forecast zone
Reported by
Newspaper
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

Terrell received around an inch of snow.

Winter Weather, Limestone

When
March 7, 4:00 AM CST to 7:00 AM CST
Where
Limestone forecast zone
Reported by
Newspaper
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

About an inch of snow fell across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85656, 85659, 85750, 85658, 85748, 85751, 85650, 85749, 85747, 86994, 86995.